Get access

Tardive dyskinesia and other movement disorders secondary to aripiprazole

Authors

  • Maria Sierra Peña MD,

    1. Department of Neurology, Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, Texas, USA
    Search for more papers by this author
  • Toby C. Yaltho MD,

    1. Department of Neurology, Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, Texas, USA
    Search for more papers by this author
  • Joseph Jankovic MD

    Corresponding author
    1. Department of Neurology, Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, Texas, USA
    • Department of Neurology, Baylor College of Medicine, 6550 Fannin, Suite 1801, Houston, Texas 77030
    Search for more papers by this author

  • Potential conflict of interest: Nothing to report.

Abstract

The objective of this report is to draw attention to tardive dyskinesia (TD) caused by aripiprazole, a third generation antipsychotic. TD has been traditionally attributed to typical (first-generation) antipsychotics, but other dopamine receptor blocking drugs and atypical (second- and third-generation) neuroleptics are emerging as an important cause of TD. We reviewed the medical records of patients with TD seen at the Baylor College of Medicine Movement Disorders Clinic between 2002 and 2010 to identify patients with TD associated with aripiprazole. Among 236 patients with TD seen over the specified period, 8 (3.4%) were found to have aripiprazole-associated TD. In 5 patients, TD occurred after exclusive exposure to aripiprazole. The mean age at onset was 55.8 ± 14.8 years with a female predominance. The average duration of treatment with aripiprazole was 18.4 ± 26.4 months. Oro-bucco-lingual stereotypy was seen in all patients. In most patients, TD did not spontaneously improve after stopping aripiprazole. Of the 5 patients treated with tetrabenazine, 4 improved during follow-up. Although aripiprazole, a third generation antipsychotic, has been promoted to have a low risk of TD, the drug accounts for about 3.5% of patients with TD evaluated in a movement disorders clinic. This largest reported series draws attention to the growing incidence of TD and other drug-induced movement disorders associated with “atypical antipsychotics.” © 2010 Movement Disorder Society

Ancillary